Why does ibuprofen help with plantar fasciitis symptoms?

July 26, 2011 at 3:19 pm in Health & Fitness by VN Editors

One of the most common, first line of defense remedies against plantar fasciitis symptoms is the use of non-steroidal anti-inflammatory drugs (NSAIDS) to relieve pain. Most commonly, this means ibuprofen.

Of course, the very first thing you should do is rest your feet, and perhaps use ice to help numb your immediate pain. Still, though, ibuprofen is a great help in relieving the pain of plantar fasciitis symptoms.

Because plantar fasciitis symptoms occur when the plantar fascia — the band of ligaments that runs the length of your foot from your toes to your heel — becomes overtaxed and inflamed, over-the-counter anti-inflammatory medication can help.

That’s why, in addition to resting and icing icing your foot, taking NSAIDs like ibuprofen during the first few days of treatment will help reduce inflammation and alleviate your foot pain. Ibuprofen will help decrease swelling in your plantar fascia. It won’t cure the underlying problem, but it will help your foot feel better in the short term so you can start rehabbing it using stretching, massage, and plantar exercises to rehab your foot.

Ibuprofen blocks the production of prostaglandins, substances our body releases in response to illness and injury. Prostaglandins cause pain and swelling. Ibuprofen’s painkilling benefits kick in soon after a dose is taken, however its anti-inflammatory effects can take a bit longer — sometimes a few weeks.

Ibuprofen brand names include Brufen, Calprofen, Genpril, Ibu, Midol, Nuprin, Cuprofen, Nurofen, Advil and Motrin – there are many others. Although ibuprofen is available over the counter and will help your plantar fasciitis symptoms, it’s important to know it has potential side effects. For example, you shouldn’t take ibuprofen if you are sensitive to aspirin or any other NSAID, have or have had an ulcer, or if you have had heart problems. If you have any doubts about whether you should use ibuprofen for your plantar fasciitis symptoms, you should definitely ask your doctor.